Michigan, 2010Rip Current in Michigan, September 3, 2010
September 3, 2010 · NWS IWX · 1 event in 1 county or zone
Strong northwest winds created dangerous conditions on far southeastern Lake Michigan. Waves as high as 16 feet caused extremely strong rip currents, one of which resulted in the drowning of a 26 year old man from Chicago.
- Deaths
- 1
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwest winds created dangerous conditions on far southeastern Lake Michigan. Waves as high as 16 feet caused extremely strong rip currents, one of which resulted in the drowning of a 26 year old man from Chicago. Four rescuers were also injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 3, 1:48 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Sep 3, 1:48 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EDT FRI SEP 3 2010
.SHORT TERM...LATE THIS AFTN THROUGH SATURDAY NIGHT
MAIN STORY IN THIS PERIOD WILL BE CONTINUED CAA...STRONG WINDS...AND
INCREASING CHANCES FOR LAKE EFFECT RAIN SHOWERS LATE THIS AFTN INTO
TONIGHT AS NEARLY STACKED LOW...990MB AT THE SFC NEAR LAKE
SUPERIOR...LIFTS NEWD TOWARDS QUEBEC. DRY SLOT BEHIND THIS MORNING/S
CDFNT HAS SUPPORTED DEEP MIXING AND STEEP LOW LVL LAPSE
RATES...SUPPORTING WIND GUSTS INTO THE 25-35 KT RANGE THIS AFTN.
STRONGER 925-85H FLOW EXIST JUST NW OF HERE AS OF THIS
WRITING...BEHIND A SECONDARY SHORTWAVE TROUGH AND ASSOCIATED
WRAP-AROUND MOISTURE NOW ACROSS WI AND FAR NRN IL. THIS FEATURE WILL
PIVOT SEWD THROUGH THE FA THIS EVENING INTO THE EARLY OVERNIGHT
HOURS...WITH ANOTHER SURGE OF COLDER AIR BEHIND IT AS 85H TEMPS DROP
TO BTW 2-4C BY DAYBREAK SATURDAY. THIS WILL SET THE STAGE FOR LAKE
EFFECT SHOWERS TONIGHT INTO AT LEAST SATURDAY MORNING GIVEN STRONG
WNW BOUNDARY LAYER FLOW AND DELTA T/S OF 17-20C. MAY EVEN SEE SOME
THUNDER IN THE FAR NW...BEST CHANCES BEING TONIGHT...AS DEEPER
MOISTURE WITH TROUGH ROTATES THROUGH SUPPORTING LAKE INDUCED
CAPE/S AOA 1500 J/KG FOR A TIME. FLOW WILL BE STRONG ENOUGH TO
CARRY A FEW SHOWERS WELL INLAND...SO CONTINUED WITH CHC POPS INTO
SOME OF OUR OH COUNTIES. OTHERWISE...RETAINED A DRY FCST SOUTH OF
HIGHWAY 30 GIVEN WNW FETCH. LOWS WILL RANGE FROM NEAR 50 SOUTH TO
NEAR 60 ALONG THE LAKE MI LAKE SHORE.
SATURDAY INTO SATURDAY NIGHT WILL FEATURE HEIGHT RISES AND DRYING
THROUGH THE COLUMN...WHICH SHOULD ALLOW LAKE EFFECT RAIN COVERAGE
AND INTENSITY TO DIMINISH BY SATURDAY AFTERNOON. TEMPS ALOFT WILL
ONLY WARM A COUPLE DEGREES C SO AM EXPECTING THE BKN LAKE EFFECT
STRATO-CU DECK TO LINGER ACROSS NORTHERN/EASTERN AREAS GIVEN
LINGERING WNW BOUNDARY LAYER FLOW. SATURDAY WILL BE ANOTHER WINDY
DAY...WITH THE GRADIENT RELAXING SATURDAY NIGHT AS A SFC RIDGE
SHIFTS EWD INTO THE OH/TN VALLEY AND THE STACKED/FILLING LOW
SETTLES WELL INTO QUEBEC. AS FOR TEMPS...HIGHS ON SATURDAY WILL
END UP ABOUT 10-15 DEGREES BLO NORMAL WITH LOWS SATURDAY NIGHT
RANGING FROM THE MID/UPPER 40S SOUTHWEST TO THE LOW/MID 50S NORTH.
&&
.LONG TERM...
SUNDAY THROUGH FRIDAY
CONTINUED SLOW SOUTHWARD SHIFT OF FAST NORTHERN STREAM FLOW WILL
SUPPORT GROWING UNCERTAINTY IN THE LONG TERM PERIOD...AS FORECAST
MODELS ARE BEGINNING TO EXHIBIT RUN-RUN AND MODEL-MODEL
DISCREPANCIES IN HEIGHT AND MOMENTUM FIELDS. THIS IS ESPECIALLY TRUE
WRT THE EARLY WEAK IMPULSE STEMMING FROM THE NEAR SEMI-PERMANENT PAC
NW TROUGH...IN WHICH HEIGHT DEEPNESS/TRACK/AND SYSTEM SPEED
CONTINUES TO WAVER IMMENSELY THE LAST SEVERAL RUNS. THE FACT THAT
THIS SYSTEM WILL BE THE END RESULT OF WAVE MERGER FROM A LOW
LATITUDE RESIDUAL PAC TROUGH EJECTING NORTHEAST AND COMBINING WITH
AN ACTIVE GOA IMPULSE...IS LIKELY THE MAIN FACTOR PER THE
DISCREPANCY IN MODEL SOLUTIONS. IN ADDITION...THE EXIT SPEED OF THE
SE CANADIAN NEGATIVE HEIGHT ANOMALY WILL ALSO INFLUENCE
PROGRESSIVENESS OF ANY NORTHERN STREAM WAVE. ONE MAJOR COMPONENT TO
THE FORECAST THAT STANDS OUT WHEN PARSING SOLUTIONS WITH VARYING
WAVE SPEED/HEIGHT DEEPNESS/AND TRACK LOCATION OF THE AFOREMENTIONED
PAC NW WAVE IS THE ORIENTATION AND INTENSITY OF THE THE ASSOCIATED
NORTHERN STREAM BACKSIDE UPPER LEVEL JET STREAK...WITH THE
OPERATIONAL GFS OPTING FOR WEAKER FLOW SPEED. THE GFS HAS BEEN
NOTORIOUSLY BAD IN HANDLING PAC UPPER LEVEL FLOW SPEED AND AM
CONCERNED THIS IS ANOTHER EXAMPLE OF THAT BIAS. IN FACT...THE GFS
RANKS AT NEAR OUTLIER STATUS WHEN COMPARING THE OPERATIONAL H5
SOLUTION TO THE GEFS ENSEMBLE PERTURBATIONS. EVEN THOUGH THE ECMWF
SOLUTION REMAINS RATHER DEEP PER MID LEVEL HEIGHT FIELDS PER THE
NORTHERN STREAM SYSTEM...DO THINK THAT ITS SOLUTION MAY LEND SOME
WEIGHT GIVEN THE RESERVOIR OF LL COLD AIR EXPECTED OVER INTERIOR
CANADA. PREFERENCE AT THIS POINT LIES WITH THE A UKMET/NAM/GEM
SOLUTION GIVEN THE UPPER JET STRUCTURE OVER THE PAC...WITH A
STRONGER BACKSIDE JET STREAK PREFERRED. IN ADDITION...THE 00Z ECMWF
SOLUTION WILL BE WEIGHED INTO THE DECISION PROCESS GIVEN CONCERNS ON
POSSIBLE TROUGH PHASING OVER INTERIOR CANADA BY LATE MON.
OVERALL...THIS SUPPORTS LITTLE CHANGE FROM THE PREVIOUS
FORECAST...WITH A DRY FORECAST PREFERRED THROUGH THE ENTIRE PERIOD
AS THE GOMEX WILL BE ESSENTIALLY SHUT DOWN FROM THE CURRENT DEEP
UPPER VORTEX TRAVERSING THE GREAT LAKES.
SUN-MON...SFC AND UPPER LEVEL RIDGING WILL BE ONGOING THROUGH THE
PERIOD WITH MODERATING TEMPS PER WAA...WITH AVERAGE H85 T/S PROGGED
TO RISE SOME 10 DEGREE SUN-MON. VERY LOW SFC DEWPOINTS PER MASSIVE
THETA-E SINK BEHIND THE GREAT LAKES LOW WILL SUPPORT LARGE DIURNAL
SPREADS AS CLEAR SKIES AND DIURNAL DECOUPLING ARE EXPECTED.
TUE-FRI...DO EXPECT A NORTHERN STREAM WAVE TO SUPPORT A LL TROUGH
INTO THE AREA DURING THE PERIOD...WITH PREFERENCE TOWARD A
WEAKER/SLOWER UPPER IMPULSE AS IN NAM/UKMET/GEM SOLUTIONS. THERMAL
ADVECTIONS ASSOCIATED WITH THIS SYSTEM WILL SUPPORT TEMPS WELL ABOVE
CLIMO AHEAD OF THE SFC TROUGH...WITH NOT AN OVERLY IMPRESSIVE AMOUNT
OF CAA BEHIND THIS SYSTEM. ASSOCIATED DOWNSTREAM RIDGING WILL
SUPPORT A NE TRACK TO THE EXPECTED UPPER LEVEL TROUGH...WITH LL
TROUGH ORPHANING SUPPORTING A STALLED BOUNDARY ACROSS THE OHIO
VALLEY. INCREASING MOISTURE SOUTH OF THE REGION PER DEEP SOUTHERLY
FLOW MAY SUPPORT INCREASED RAIN CHANCES TOWARD THE END OF THE PERIOD
AS THIS BOUNDARY SHIFTS BACK NORTH AHEAD OF ANOTHER EXPECTED
EJECTING WESTERN CONUS TROUGH. AT THIS TIME...TUES LOOKS TO BE THE
WARMEST DAY IN THE EXTENDED...WITH SLIGHTLY COOLER /BUT STILL AT OR
ABOVE CLIMO/ CONDITIONS WED-THU BEHIND THE SOUTHWARD SAGGING SFC
TROUGH.
&&
.AVIATION...18Z TAFS
WINDS WILL CONTINUE TO INCREASE THIS AFTN GIVEN STRONG PRESSURE
GRADIENT ON SRN FRINGE OF A 990MB LOW OVER LAKE SUPERIOR. DEEP
MIXING/STEEP LOW LVL LAPSE RATES IN SYSTEM DRY SLOT MAY ALLOW
WINDS TO GUST BTW 30-35 KTS THIS AFTN. WINDS WILL RELAX A BIT
TONIGHT BEFORE PICKING UP AGAIN SAT MORNING. OTHERWISE...SCT VFR
CIGS CAN BE EXPECTED THIS AFTN AT FWA...WITH A LOW END VFR OR
POSSIBLE HIGH END MVFR STRATO-CU DECK WORKING IN TONIGHT AS A
SECONDARY TROUGH SWINGS THROUGH. CONTINUED WITH AN OPTIMISTIC VFR
FCST THROUGH THE PERIOD AT FWA. SBN SHOULD SEE VFR CONDITIONS
LOWER TO HIGH END MVFR EARLY THIS EVENING AND CONTINUE INTO MUCH
OF THE NIGHT AS LAKE EFFECT RAIN SHOWERS DEVELOP.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING UNTIL 11 AM EDT SATURDAY FOR LMZ043-046.
&&
SHORT TERM...STEINWEDEL
LONG TERM...JC
AVIATION...STEINWEDEL
Hazardous weather outlook, Sep 3, 4:51 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
551 AM EDT FRI SEP 3 2010
INZ003-004-LMZ043-046-MIZ077-078-041000-
LA PORTE-ST. JOSEPH IN-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
551 AM EDT FRI SEP 3 2010 /451 AM CDT FRI SEP 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR THE NEARSHORE WATERS OF SOUTHEAST
LAKE MICHIGAN THIS AFTERNOON THROUGH TONIGHT. ALSO THERE IS A HIGH
RISK OF RIP CURRENTS ALONG THE LAKE MICHIGAN SHORELINE. THERE IS
A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A GALE WARNING IS IN EFFECT THROUGH SATURDAY MORNING. THERE IS A
HIGH RISK OF RIP CURRENTS THROUGH SATURDAY EVENING. A SMALL CRAFT
ADVISORY WILL LIKELY BE NEEDED SATURDAY AFTERNOON AND SATURDAY
NIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-041000-
ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...ELKHART...GOSHEN...LAGRANGE...TOPEKA...
ANGOLA...KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...ARCHBOLD...
DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
551 AM EDT FRI SEP 3 2010 /451 AM CDT FRI SEP 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Rip Current, Berrien
- When
- September 3, 5:01 PM EST to 5:02 PM EST
- Where
- Berrien forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Reported by
- Broadcast Media
Three gentlemen went into the water off a private beach near Bridgman with a small rubber raft. The swimmers became separated from the raft, but two managed to return to it. Witnesses observed a rip current take a 26 year old male out further into the water. Numerous agencies attempted to look for the gentleman, but waves as high as 14 to 16 feet forced a cessation of the search. A fire department water-rescue craft was capsized in the rough water. The firefighters were able to right the craft and get out of the water. All four were treated for extreme exhaustion and water inhalation at a nearby hospital and released. The body was found by Cook Nuclear Plant officials along their shores around 7:30 am EDT September 8th, about a half mile north of where the man entered the water.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, September 3 to 4, 20101 death · 1 injured · 5 events
- High Surf in Florida, September 3 to 4, 20101 death · 1 event
- High Wind in Michigan, September 3, 2010$60,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Arizona, September 3, 2010$45,000 · 60 kt wind · 3 events
- Strong Wind in Wisconsin, September 3, 2010$25,000 · 1 event
- Tropical Storm and Flood in Massachusetts, September 3 to 4, 2010$20,000 · 3 events
- Damaging Winds in Tennessee, September 3, 2010$15,000 · 50 kt wind · 4 events
- Lightning Strike in Wisconsin, September 3, 2010$15,000 · 1 event
- Marine High Wind in Lake Superior, September 3, 201062 kt wind · 7 events
- Tropical Storm in Maine, September 3 to 4, 20102 events
- Tropical Storm in North Carolina, September 3, 20101 event
- High Wind in New Mexico, September 3, 201056 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248257.